Management of Opioid Analgesic Overdose

Department of Emergency Medicine, Division of Medical Toxicology, University of Massachusetts Medical Center, Worcester, MA 01655, USA.
New England Journal of Medicine (Impact Factor: 55.87). 07/2012; 367(2):146-55. DOI: 10.1056/NEJMra1202561
Source: PubMed


Opioid analgesic overdose is a life-threatening condition, and the antidote naloxone may have limited effectiveness in patients with poisoning from long-acting agents. The unpredictable clinical course of intoxication demands empirical management of this potentially lethal condition.

22 Reads
  • Source
    • "To avoid severe opiate withdrawals and complications, a more conservative and cautious use of naloxone is advised. Intravenous route by well-trained personnel to better titrate the naloxone dose is recommended, as at low dose naloxone can reverse the respiratory depression from opiate overdose without causing overt withdrawal from opiates [3]. With subcutaneous and intramuscular administration of naloxone, the time to peak effect and peak effect are less predictable than intravascular administration. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Patients with symptoms of opiate withdrawal, after the administration of opiate antagonist by paramedics, are a common presentation in the emergency department of hospitals. Though most of opiate withdrawal symptoms are benign, rarely they can become life threatening. This case highlights how a benign opiate withdrawal symptom of hyperventilation led to severe respiratory alkalosis that degenerated into tetany and cardiac arrest. Though this patient was successfully resuscitated, it is imperative that severe withdrawal symptoms are timely identified and immediate steps are taken to prevent catastrophes. An easier way to reverse the severe opiate withdrawal symptom would be with either low dose methadone or partial opiate agonists like buprenorphine. However, if severe acid-base disorder is identified, it would be safer to electively intubate these patients for better control of their respiratory and acid-base status.
    06/2014; 2014:295401. DOI:10.1155/2014/295401
  • Source
    • "and prevents fatalities (Buajordet et al., 2004; Clarke et al., 2005; Dahan et al., 2010; Boyer, 2012). In 1996, communitybased programs, often referred to as opioid overdose prevention programs (OOPPs), began naloxone distribution directly to patients at high risk for overdose (Sporer and Kral, 2007; Wheeler et al., 2012). "
    [Show abstract] [Hide abstract]
    ABSTRACT: Community-based opioid overdose prevention programs (OOPPs) that include the distribution of naloxone have increased in response to alarmingly high overdose rates in recent years. This systematic review describes the current state of the literature on OOPPs, with particular focus on the effectiveness of these programs. We used systematic search criteria to identify relevant articles, which we abstracted and assigned a quality assessment score. Nineteen articles evaluating OOPPs met the search criteria for this systematic review. Principal findings included participant demographics, the number of naloxone administrations, percentage of survival in overdose victims receiving naloxone, post-naloxone administration outcome measures, OOPP characteristics, changes in knowledge pertaining to overdose responses, and barriers to naloxone administration during overdose responses. The current evidence from nonrandomized studies suggests that bystanders (mostly opioid users) can and will use naloxone to reverse opioid overdoses when properly trained, and that this training can be done successfully through OOPPs.
    Journal of Addiction Medicine 01/2014; 8(3):153-63. DOI:10.1097/ADM.0000000000000034 · 1.76 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: People are living to older age. Falls constitute a leading cause of injuries, hospitalization and deaths among the elderly. Older people fall more often for a variety of reasons: alterations in physiology and physical functioning, and the use (and misuse) of medications needed to manage their multiple conditions. Pharmacological factors that place the elderly at greater risk of drug-related side effects include changes in body composition, serum albumin, total body water, and hepatic and renal functioning. Drug use is one of the most modifiable risk factors for falls and falls-related injuries. Fall-risk increasing drugs (FRIDs) include drugs for cardiovascular diseases (such as digoxin, type 1a anti-arrhythmics and diuretics), benzodiazepines, antidepressants, antiepileptics, antipsychotics, antiparkinsonian drugs, opioids and urological spasmolytics. Psychotropic and benzodiazepine drug use is most consistently associated with falls. Despite the promise of a more favourable side-effect profile, evidence shows that atypical antipsychotic medications and selective serotonin reuptake inhibitor antidepressants do not reduce the risk of falls and hip fractures. Despite multiple efforts with regards to managing medication-associated falls, there is no clear evidence for an effective intervention. Stopping or lowering the dose of psychotropic drugs and benzodiazepines does work, but ensuring a patient remains off these drugs is a challenge. Computer-assisted alerts coupled with electronic prescribing tools are a promising approach to lowering the risk of falls as the use of information technologies expands within healthcare.
    Drugs & Aging 05/2012; 29(5):359-76. DOI:10.2165/11599460-000000000-00000 · 2.84 Impact Factor
Show more


22 Reads
Available from